Flood, McCracken
- When
- February 10, 6:00 PM CST to February 28, 3:00 PM CST
- Where
- McCracken County, Ragland to 1.54 mi N of Rossington
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.170, -88.900
A very wet February contributed to another period of river flooding. Minor to moderate flooding was observed along the entire western Kentucky stretch of the Ohio River.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A very wet February contributed to another period of river flooding. Minor to moderate flooding was observed along the entire western Kentucky stretch of the Ohio River. The flooding was mostly minor above the confluence of the Tennessee River, including Owensboro and Henderson. Moderate flooding was observed from Paducah downriver to the confluence of the Mississippi River. In the areas of minor flooding, the primary impact was low-lying agricultural fields and some secondary roads. The ferry that crosses the river from Crittenden County, KY to Cave-In-Rock, Illinois was shut down. Where moderate flooding was observed from Paducah downriver, more extensive flooding of fields occurred. Several secondary state roads were flooded or closed, including a couple in the Clarks River flood plain of McCracken County. Ohio River backwater frequently induces flooding on the lower end of the Clarks River in eastern McCracken County. The Ohio River crested at Paducah on the 21st at 48.39 feet, which is almost ten feet above flood stage. This crest was about five feet lower than the flood in February of 2019. This was the 8th wettest February on record in Paducah, where the monthly rainfall total was 6.98 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 10, 5:01 PM CST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 501 PM CST Mon Feb 10 2020 .UPDATE... Issued at 455 PM CST Mon Feb 10 2020 Updated Aviation discussion for 00Z TAF Issuance. && .SHORT TERM...(Tonight through Wednesday night) Issued at 300 PM CST Mon Feb 10 2020 Main forecast challenge with the short term deals with the upcoming heavy rain potential Wed/Wed night. Tonight, it looks as though a weak mid level impulse will eject ene from the srn Plains. This will bring a good chance for another shot of light rain, esp to portions of western KY. Though the precip will be falling in colder air behind the cold front that moved through today, thermal profiles suggest the air column in most locations (that see any significant precip) will stay warm enough for plain rain to occur as opposed to any winter precip. Tuesday should offer a brief break in the precipitation, but will offer little in the way of sunshine. The expected clouds and northerly winds will serve to hold temperatures within 5 to 10 degrees from the morning lows in the 30s. The main event in the short term comes in for Wednesday and Wednesday night as a deep (but dampening) mid/upper level trof ejects east, and then northeast, into the southern Plains and mid MS River Valley regions. In response to this, a surface low will develop along the nw Gulf Coast and then lift northeast toward our southeastern counties of western KY by Wed evening. With all of the dynamics and Gulf moisture associated with the system, widespread rainfall is expected over the entire forecast area. PWATs are still anticipated to be running extremely high for this time of year, especially along and to the right of the surface low track. This should bring the heaviest rainfall to portions of western KY, with 1.5 to 2 inches possible, especially in the Pennyrile region. With still some uncertainty as to exact rainfall totals and how far west the heaviest rain may end up, have opted to forego a 4th/5th period flood watch for this package, and continue with ESF, possibly even an SPS. I really believe, however, that the potential is fairly high that headlines will eventually be needed, especially over se portions of the forecast area. Most, if not all, of any rain that occurs is going to go directly to run-off due to the saturated antecedent conditions. .LONG TERM...(Thursday through Monday) Issued at 300 PM CST Mon Feb 10 2020 At the beginning of the extended forecast period, the numerical model suite is showing the trend of a positively tilted upper Midwest trough phasing in the remnants of the California low that has been serving as the trigger mechanism for the heavy rain potential Wednesday. A rapid development and movement of a moderate to short amplitude ridge should keep things dry through the day on Saturday. The numerical models are fairly optimistic in reducing opaque cloud cover to a minimum (a.k.a., clear to mostly clear skies), but given the cold air advection followed by minimal mixing in the boundary layer, am somewhat skeptical of the sky cover will that clear on Friday and Saturday. With respect to the next precipitation event on Sunday and Monday, only have average forecast confidence on coverage and timing of these events. There is some inconsistencies between the GFS and ECMWF ensemble and 00z/12z Monday deterministic guidance on the degree and intensity of precipitation, as well as amounts. Given the recent variability in the model guidance for precipitation chances and amounts the last couple of days, will wait to see if there is continuity in the model guidance through Wednesday, before considering any rain and/or flooding potential early next week over western Kentucky again. Part of the reason for the average forecast confidence for precipitation next week is the interplay of the northern U.S. progressive trough and the spurious wave (either closed or open wave) development in the southwest and California. Each model seems to have its own solution, creating a spread of possible solutions in the ensemble and lowering the mean rain chances and introducing timing issues. Satellite and other remote sensing platforms will be critical to determining the evolution of the Sunday/Monday system next week. && .AVIATION... Issued at 455 PM CST Mon Feb 10 2020 Gridded time/height cross sections show high mrh in the blayer and below tonight, but dry air does invade the column late tonight-early tmrw. Therefore, the inherited trend of IFR to low MVFR cigs tonight, transitioning to VFR cigs late tonight into tmrw, was maintained. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 318 PM CST Mon Feb 10 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-112130- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 318 PM CST Mon Feb 10 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. However, Points along the Green, Ohio, and Mississippi Rivers are rising and are currently flooding or projected to flood later this week. See the River Flood Warnings and Statements for more information. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Locally heavy rain remains possible for mainly western Kentucky, and the far southeastern portions of southeast Missouri and southern Illinois Wednesday and Wednesday night. Reference the latest Hydrologic Outlook for details. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. However, spotters should report any heavy rainfall or flooding to the National Weather Service.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
312 PM CST MON FEB 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM HEAVY RAIN DIEHLSTADT 36.96N 89.43W
02/10/2020 M1.00 INCH SCOTT MO TRAINED SPOTTER
STORM TOTAL PRECIPITATION.
0110 PM HEAVY RAIN MURRAY 36.61N 88.32W
02/10/2020 M1.79 INCH CALLOWAY KY CO-OP OBSERVER
24 HOUR STORM TOTAL PRECIPITATION.
&&Special Weather Statement National Weather Service PADUCAH KY 328 PM CST Mon Feb 10 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111100- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- Including the cities of Mount Vernon, Fairfield, Albion, Mount Carmel, Pinckneyville, West Frankfort, McLeansboro, Carmi, Carbondale, Murphysboro, Herrin, Harrisburg, Shawneetown, Jonesboro, Vienna, Golconda, Elizabethtown, Cairo, Mound City, Metropolis, Fort Branch, Petersburg, Poseyville, Evansville, Boonville, Rockport, Hickman, Clinton, Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton, Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon, Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun, Greenville, Elkton, Perryville, Marble Hill, Cape Girardeau, Jackson, Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield, Sikeston, Charleston, and New Madrid 328 PM CST Mon Feb 10 2020 ...Locally heavy rain expected along and south of the Ohio River Wednesday and Wednesday evening... A mid week weather system is forecast to produce widespread rain across the region. The heaviest rainfall is expected to occur across west Kentucky, extreme southern Illinois, and extreme southeast Missouri Wednesday into Wednesday evening. These areas will likely see 1.5 to 2 inches of rainfall, with the highest totals along and southeast of a line from Mayfield Kentucky to Greenville. Given the saturated ground conditions due to rainfall earlier in the week, this may have the potential for producing some flooding of low lying or poorly drained locations. There continues to be some uncertainty in the rainfall totals, so please continue to monitor the latest forecasts. MEFFERT
The national radar mosaic for the moment the first event began.
7 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, February 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872374, 872375, 872373, 872371, 872372, 872369, 872370.